II. Causes: Medications Causing Hyperkalemia

  1. Drugs that increase Potassium release from cells
    1. Digoxin (esp. digoxin Poisoning)
    2. Succinylcholine
    3. Aminocaproic acid
    4. Cyclosporine
    5. Tacrolimus
  2. Altered transmembrane Potassium shift
    1. Beta Blockers
    2. Calcium Channel Blockers
    3. Mannitol
  3. Drugs that decrease renal Potassium excretion
    1. Potassium sparing Diuretics
      1. Amiloride
      2. Triamterene
    2. Potassium-Sparing Diuretic and Aldosterone Antagonists
      1. Spironolactone
      2. Eplerenone
    3. Agents that reduce Aldosterone secretion
      1. ACE Inhibitors
      2. Angiotensin Receptor Blockers (ARB)
      3. Yasmin (Spironolactone-like effect)
      4. NSAIDs
    4. Trimethoprim
      1. Blocks collecting tubule Sodium channel
      2. Do not combine with ACE Inhibitors, Angiotensin Receptor Blockers, Spironolactone
      3. Higher risk with age >65 years, Renal Insufficiency, Diabetes Mellitus and Heart Failure
      4. Fralick (2014) BMJ 349:g6196 +PMID:25359996 [PubMed]
    5. Other decreased renal excretion
      1. Heparin
      2. Pentamidine
  4. Other agents
    1. Antifungals (Ketoconazole, Fluconazole, Itraconazole)
    2. Fluorosis
    3. Hypertonic Infusions (Mannitol, Glucose)
    4. Penicillin G (high dose)
    5. Transfusions of pRBC

III. Causes: Herbal supplements that may increase Potassium

  1. Alfalfa
  2. Amino Acids (Aminocaproic acid, Arginine, Lysine)
  3. Dandelion
  4. Dried toad skin
  5. Hawthorne Berry
  6. Horsetail
  7. Liliy of the Valley
  8. Milkweed
  9. Nettle
  10. Noni Juice
  11. Siberian Ginseng

IV. Causes: Excessive Potassium intake

  1. See Potassium Supplementation
  2. Salt Substitute (e.g. Mrs. DASH)
  3. Fruits (Bananas, melons, orange juice)

Images: Related links to external sites (from Bing)

Related Studies

Ontology: Drug-induced hyperkalemia (C0342587)

Concepts Disease or Syndrome (T047)
SnomedCT 237849008
Spanish hipercaliemia medicamentosa, hipercalemia farmacógena (trastorno), hipercaliemia medicamentosa (trastorno), hiperpotasemia medicamentosa, hipercalemia farmacógena
English Drug-induced hyperkalaemia, Drug-induced hyperkalemia, Drug-induced hyperkalemia (disorder)